Language delay detected in children whose mothers consumed paracetamol when pregnant


A study conducted by researchers from the Icahn School of Medicine at Mount Sinai in the US has said that a spike in the rate of language delay has been detected in 30-months-old girls, who are born to mothers who consumed acetaminophen (APAP), popularly known as paracetamol, while they were pregnant. Acetaminophen is an active ingredient in numerous over-the-counter (OTC) drugs including Tylenol and even in prescription medicines.

This study was carried out by researchers at involved 754 pregnant women who were in their 8 to 13 weeks of pregnancy. The participants were questioned regarding the consumption of paracetamol tablets since their conception till enrolment. Their urine was tested to find out the concentration of APAP during enrolment.

Speaking about this, the researchers said, The frequency of language delay, defined as the use of fewer than 50 words, was measured by both a nurse`s assessment and a follow-up questionnaire filled out by participants about their child`s language milestones at 30 months. It was found that 59 percent of the women had used acetaminophen in early pregnancy. For the urine analysis, the top quartile of exposure was compared to the lowest quartile. Language delay was seen in 10% of all the children in the study, with greater delays in boys than girls overall. Given the prevalence of prenatal acetaminophen use and the importance of language development, our findings, if replicated, suggest that pregnant women should limit their use of this analgesic during pregnancy

The research concluded that using acetaminophen during pregnancy causes loss of well-recognized female advantage in language development during early childhood.

The study was published in the journal European Psychiatry.

Leave a Reply